Alert archive / Indiana / River Flood Warnings in 2015

River Flood Warning 331, NWS Indianapolis, IN

December 28, 2015Carroll County, Tippecanoe County, White County, Indiana

NWS Indianapolis, IN issued this river flood warning at Dec 28, 2015, 11:09 PM EST for Carroll County, Tippecanoe County, White County, Indiana. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Dec 28, 2015, 11:09 PM EST (04:09 UTC)
Expired
Dec 29, 2015, 5:21 AM EST
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, IN, Tippecanoe County, IN, White County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tippecanoe River at Oakdale Dam (MCXI3).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WGUS43 KIND 290409
FLWIND
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1109 PM EST MON DEC 28 2015

...The National Weather Service at Indianapolis has issued a Flood 
Warning for the following river in north central Indiana...

  Tippecanoe River...

.Extensive lowland flooding will occur along the Tippecanoe River 
downstream of Oakdale Dam in Carroll County. NIPSCO reported the flow
from Oakdale Dam had exceeded 13,000 cubic feet per second.

Several inches of rainfall has occurred across
central Indiana during the last few days. Keep in mind there may be
more than one crest. Remain alert until a significant fall occurs in
the Tippecanoe River.

Precautionary/Preparedness Actions...

Persons with interests threatened by rising water should take 
precautions immediately. Flooding will become extensive. Several 
local roads... river parks and recreational areas will flood. 
Motorists should not attempt to drive through any flooded roads. Turn
around...Do not drown. Keep children away from flooded areas.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.

INC015-157-181-291021-
/O.NEW.KIND.FL.W.0331.151229T0409Z-151229T1021Z/
/MCXI3.1.ER.151229T0231Z.151229T0348Z.151229T0421Z.NO/
1109 PM EST MON DEC 28 2015

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Tippecanoe River downstream of Oakdale Dam.
* At 1045 PM Monday the flow was...13929 cfs.
* Flood flow is 13,000 cfs.
* Extensive lowland flooding with a few evacuations possible and 
  minimal property damage. Flood flow releases from Oakdale Dam 
  between 13,000 and 18,000 cubic feet per second. More extensive 
  flooding may develop. Some local river roads in Carroll...White and
  Tippecanoe counties flood.

&&

LAT...LON 4066 8677 4060 8678 4051 8682 4049 8676
      4059 8673 4066 8674             

$$

LEE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 28, 10:05 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 28, 10:05 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1005 PM EST MON DEC 28 2015

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

ISSUED AT 223 PM EST MON DEC 28 2015

A DEPARTING LOW PRESSURE SYSTEM WILL TAKE THE RAIN WITH IT TONIGHT.
A WEAK SYSTEM COULD BRING SOME LIGHT RAIN OR LIGHT SNOW ON
WEDNESDAY...OTHERWISE DRY WEATHER CAN BE EXPECTED. TEMPERATURES WILL
COOL TO BELOW AVERAGE BY THE END OF THE WEEK.

&&

.NEAR TERM /REST OF TONIGHT/...

ISSUED AT 957 PM EST MON DEC 28 2015

UPDATE...
LOWERED POPS FOR THE REMAINDER OF THIS EVENING/TONIGHT TO
CORRESPOND WITH CURRENT RADAR TRENDS. MOST OF THE RAIN HAS MOVED
OUT OF CENTRAL INDIANA ALREADY...BUT THERE IS ANOTHER BAND OVER
EASTERN ILLINOIS. SO...WILL NOT GO WITH A DRY FORECAST ACROSS THE
CENTRAL AND NORTHERN PORTIONS OF THE FORECAST AREA UNTIL LATE
TONIGHT. CURRENT TEMPS ACROSS THE AREA ARE GENERALLY IN THE MID TO
UPPER 40S WITH SOME LOWER 50S ACROSS THE SOUTHEASTERN COUNTIES.
OVERNIGHT LOWS ARE STILL PROJECTED TO BOTTOM OUT IN THE MID 30S TO
LOW 40S. WINDS REMAIN BREEZY OUT OF THE SOUTHWEST WITH SUSTAINED
SPEEDS OF 10 TO 15 MPH...GUSTING UP TO 35 MPH. UPDATED GRIDS HAVE
BEEN SENT.

PREVIOUS DISCUSSION...
BY 03Z WILL ONLY GO CHANCE OR LOWER CATEGORY POPS WITH SOME
LINGERING FORCING WITH THE UPPER SYSTEM. BY 12Z ALL POPS WILL BE
GONE.

BASED ON CURRENT TRENDS ON SATELLITE...THERE COULD BE SOME BREAKS IN
THE CLOUDS THIS EVENING AFTER THE FRONT PASSES...BUT CLOUDS SHOULD
FILL BACK IN SHORTLY AFTER. WILL KEEP SKIES MOSTLY CLOUDY.

USED A MODEL BLEND FOR LOW TEMPERATURES.

&&

.SHORT TERM.../TUESDAY THROUGH THURSDAY/

ISSUED AT 223 PM EST MON DEC 28 2015

FOCUS IS ON SKY AND THEN ON ANY CHANCES FOR PRECIPITATION ON
WEDNESDAY. MODELS ARE CLOSE ENOUGH THAT A BLEND WAS USED.

SATELLITE SHOWS EXTENSIVE LOW CLOUDS BEHIND THE DEPARTING
SYSTEM...AND MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE
HANGING AROUND. WILL THUS KEEP SKIES MOSTLY CLOUDY ON TUESDAY.
CLOUDS WILL INCREASE TUESDAY NIGHT AHEAD OF ANOTHER SYSTEM...SO WENT
MOSTLY CLOUDY THEN TOO.

ON WEDNESDAY...CENTRAL INDIANA WILL BE ON THE FRINGE OF AN UPPER
TROUGH TO THE NORTHWEST AND A SURFACE LOW TO THE SOUTHEAST. WEAK
LIFT FROM THESE SYSTEMS PLUS LIMITED MOISTURE WILL LEAD TO ONLY
SLIGHT CHANCE POPS MOST AREAS DURING THE DAY WEDNESDAY.

BASED ON EXPECTED THERMAL PROFILES...WENT A MIX OF RAIN AND SNOW
ACROSS THE NORTHWEST 2/3 OF THE AREA WITH JUST RAIN SOUTHEAST.

HIGH PRESSURE SHOULD THEN BUILD IN AND KEEP THE WEATHER DRY INTO
THURSDAY.

FOR TEMPERATURES...MAV MOS LOOKS TOO WARM...ESPECIALLY ON TUESDAY
GIVEN EXPECTED CLOUD COVER. STAYED CLOSER TO A BLEND OF RAW MODEL
NUMBERS FOR TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 202 PM EST MON DEC 28 2015

DRY AND COLD WEATHER EXPECT FOR THE EXTENDED AS BROAD SURFACE HIGH
PRESSURE FROM WESTERN CANADA TO THE OHIO VALLEY WILL ALLOW FOR
WESTERN CANADIAN AIR TO FILTER IN OVER CENTRAL INDIANA THROUGH
SATURDAY. THE CENTER OF THE HIGH WILL EVENTUALLY SETTLE OVER THE
OHIO VALLEY ON MONDAY.

ALOFT...DETERMINISTIC MODELS AND ENSEMBLES AGREE ON SLIDING A BROAD
NORTHERN STREAM TROUGH OVER THE AREA ON FRIDAY. HOWEVER...BETTER
MOISTURE WITH THIS SYSTEM WILL BE WELL NORTH OF THE AREA...ACROSS
THE UPPER GREAT LAKES. THUS...WILL KEEP THURSDAY NIGHT AND FRIDAY
DRY. AFTER THAT...ANOTHER WAVE IN THE NORTHWEST FLOW ALOFT WILL DROP
SOUTHEAST ACROSS THE AREA ON SUNDAY. AGAIN...WITH MOISTURE
LACKING...WILL KEEP IT DRY SUNDAY AND FOR THE EXTENDED OVERALL
THROUGH MONDAY.

REGIONAL BLEND WITH SLIGHTLY BELOW NORMAL TEMPERATURES LOOKS GOOD
THROUGHOUT WEEKEND AND MONDAY. AFTERNOON HIGHS WILL MOSTLY BE IN THE
30S. HOWEVER...HIGHS FRIDAY MAY NOT REACH 30 DEGREES NORTH OF
INTERSTATE 70. OVERNIGHT LOWS IN THE UPPER TEENS AND LOWER 20S LOOK
GOOD THURSDAY NIGHT AND FRIDAY NIGHT. OTHERWISE...LOWS SHOULD BE IN
THE LOWER TO MID 20S.

&&

.AVIATION /DISCUSSION FOR 29/0300Z TAF UPDATE/...

ISSUED AT 936 PM EST MON DEC 28 2015

HAVE REMOVED TEMPO GROUPS FOR LINGERING RAINFALL THIS EVENING AND
GENERALLY CONTINUED A PESSIMISTIC TREND OF MVFR CEILINGS
OVERNIGHT. HOWEVER...MODELS/GUIDANCE REALLY STRUGGLING WITH
CURRENT CONDITIONS. THIS RESULTS IN LOW CONFIDENCE OF MVFR
CEILINGS ALL NIGHT BUT CONTINUED THE PREVIOUS THINKING DUE TO SOME
POCKETS OF LOWER CEILINGS UPSTREAM.

PREVIOUS DISCUSSION FOLLOWS...

GUSTY WINDS OF 25-30 KTS WILL CONTINUE OVERNIGHT AT KIND AND KLAF
AND 20-25 KTS AT KBMG AND KHUF. AS AN OCCLUDED FRONT MOVES FROM
SOUTH TO NORTH ACROSS THE AREA...SOUTH WINDS WILL VEER TO THE WEST
BY TUESDAY WITH GRADUALLY DECREASING SPEEDS OF AROUND 10 KTS BY
THE END OF THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50/TDUD
SHORT TERM...50
LONG TERM....MK
AVIATION...LEE
Hazardous weather outlook, Dec 28, 7:38 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 PM EST MON DEC 28 2015

INZ021-028>031-035>049-051>057-060>065-067>072-300045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
738 PM EST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS. BREEZY.

HAZARDS: FLOODING. DIFFICULTIES DRIVING. LIGHTNING.

TIMING: BREEZY WITH POSSIBLE THUNDERSTORMS THROUGH LATE
EVENING.

DISCUSSION: RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER AS
A LOW PRESSURE SYSTEM CONTINUES ITS TRACK THROUGH THE MIDWEST.
MUCH QUIETER CONDITIONS SHOULD DEVELOP LATE TONIGHT AS IT MOVES
AWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: FLOODING FROM RECENT HEAVY RAINS WILL CONTINUE. OTHERWISE
THE WEATHER SHOULD BE QUIET.

DISCUSSION: HIGH PRESSURE WILL RESULT IN A MOSTLY DRY BUT
RELATIVELY COLD PERIOD. THE ONLY CHANCE FOR RAIN AND A RAIN/SNOW
MIX WILL BE ON WEDNESDAY AS AN UPPER LOW PASSES TO THE NORTH...BUT
NO ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 7:56 AM ESTRiver Flood WarningINDCarroll, Tippecanoe, White13 hr
Dec 29, 10:23 AM ESTRiver Flood WarningINDHenry, Rush, Shelby6 hr
Dec 29, 10:23 AM ESTRiver Flood WarningINDHoward24 hr
Dec 29, 10:23 AM ESTRiver Flood WarningINDDecatur24 hr
Dec 29, 10:23 AM ESTRiver Flood WarningINDJohnson18 hr

Nearby

River Flood Warnings in Indiana, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.